Vermont, 2006

Flood in Vermont, May 19 to 20, 2006

May 19 to 20, 2006 · NWS BTV · 1 event in 1 county or zone

A vigorous, closed upper low across the Great Lakes on the 18th, delivered an occluded front into New York and Vermont during the evening of the 18th. A surface low developed off the coast of New Jersey and moved north along the frontal boundary across Vermont on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A vigorous, closed upper low across the Great Lakes on the 18th, delivered an occluded front into New York and Vermont during the evening of the 18th. A surface low developed off the coast of New Jersey and moved north along the frontal boundary across Vermont on the 19th. The end result was a two day heavy rainfall event on very wet antecedent conditions due previous above normal monthly rainfall. Two day rainfall amounts of 2 to 4 inches were common with some specific two-day rainfall totals including 2.48 inches in Salisbury and 3.00 inches in New Haven.The end result was flooding during the evening and overnight hours of the 19th across Addison county with numerous flooded roads and scattered road washouts in Panton, Addison, Bristol and Middlebury. There was minor flooding along the Otter Creek near Middlebury, the Dead Creek in Panton and the New Haven River near Bristol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 19, 3:54 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 19, 3:54 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
454 PM EDT FRI MAY 19 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
LOW PRESSURE AREA OVER NORTHERN NEW HAMPSHIRE AT THIS TIME WILL
MOVE NORTH TO NORTHWEST INTO SOUTHERN QUEBEC BY SATURDAY MORNING.
RAIN ACROSS NORTHERN VERMONT WILL ROTATE WESTWARD INTO THE
ADIRONDACKS AND THE ST LAWRENCE VALLEY TONIGHT. EXPECTING RAIN
TO TAPER OFF TO SCATTERED SHOWERS LATE TONIGHT ACROSS SOUTHERN
VERMONT. RIVERS AND STREAMS IN VERMONT STARTING TO RESPOND TO TODAYS
RAINFALL...AS RISES IN WATER LEVELS NOTED AT THIS TIME. THUS...WILL
KEEP FLOOD WATCH UP THROUGH SATURDAY AFTERNOON.

ON SATURDAY...THE SURFACE AND UPPER LOW WILL BE COINCIDENT WITH EACH
OTHER...WITH LATEST MODEL GUIDANCE SHOWING WRAP AROUND MOISTURE
ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT DURING THE DAY ON
SATURDAY. WILL GO WITH CATEGORICAL POPS FOR RAIN ON SATURDAY ACROSS
THE NORTHERN ZONES.

RAIN SHOWERS EARLY SATURDAY NIGHT WILL COME TO AN END AS A WEAK
RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVERNIGHT...BUT THIS
WILL ONLY BE A VERY BRIEF RESPITE FROM THE RAIN.

ON SUNDAY...A STRONG SHORTWAVE AND ANOTHER CLOSED UPPER LOW WILL
MOVE SOUTHEAST FROM THE GREAT LAKES. WENT WITH THE SLOWER TIMING OF
THE GFS MODEL WITH THIS FEATURE...AS NAM MODEL LOOKS A BIT TOO
FAST. THIS SYSTEM IS ASSOCIATED WITH A STRONG COLD FRONT THAT
WILL MOVE INTO THE REGION DURING THE DAY ON SUNDAY. A VERY STRONG
COLD POOL OF AIR ALOFT WILL ACCOMPANY THIS SYSTEM. GIVEN THE STRONG
UPPER DYNAMICS ASSOCIATED WITH THIS SYSTEM WILL GO WITH CATEGORICAL
POPS FOR SUNDAY. WILL ALSO MENTION A CHANCE OF THUNDERSTORMS...AS
A VERY COLD POOL OF AIR ALOFT WILL LEAD TO UNSTABLE CONDITIONS.
BUFKIT SOUNDINGS SHOW WET BULB ZERO VALUES WILL LOWER TO 3500 TO
4000 FEET DURING THE DAY ON SUNDAY...SO HAVE INCLUDED A CHANCE OF
SMALL HAIL WITH ANY THUNDERSTORMS THAT DO DEVELOP.

SUNDAY NIGHT...CLOSED UPPER LOW OVER SOUTHERN NEW ENGLAND WILL
CONTINUE TO BRING WRAP AROUND MOISTURE INTO THE REGION. BUFKIT
SOUNDINGS INDICATE THAT RAIN SHOWERS WILL CHANGE OVER TO A PERIOD
OF SNOW SHOWERS OVER THE ADIRONDACKS AFTER MIDNIGHT SUNDAY NIGHT.

GIVEN CLOUD COVER AND EXPECTED RAINFALL...MAX AND MIN TEMPERATURES
WILL NOT VARY MUCH. HAVE GONE A LITTLE BELOW MOS MAX TEMPERATURE
FOR SATURDAY AND SUNDAY BASED ON CLOUD COVER AND EXPECTED RAINFALL.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
LATEST MEDIUM RANGE OP/ENSEMBLE SOLNS STILL ON TRACK OFFERING A MUCH
MORE FAVORABLE STRETCH OF WEATHER FOR MUCH OF NEXT WEEK AS MEAN
NORTHWESTERLY FLOW FROM SFC TO ALOFT SHOULD ALLOW DRIER SENSIBLE WX
CONDS TO PREVAIL ACROSS REGION. SEASONAL TO SLIGHTLY BELOW NORMAL
TEMPS EARLY WEEK...TO WARM NICELY TO AT OR ABOVE NORMAL BY LATE WEEK
TIME FRAME UNDER INCREASING SUN (850 HPA TEMPS IN EXCESS OF 10C BY
FRIDAY PER GFS OP SOLN). WILL OPT TO HANG ONTO LINGERING -SHRA
ACTIVITY NE HALF OF VT MON/EARLY TUE PER LINGERING TROUGHINESS
ACROSS ERN NEW ENGLAND...OTHERWISE DRY AREA WIDE. THOUGH NOT
OFFERED IN THE FCST...CLEARING SKIES/LIGHT WINDS/AND SATURATED
GROUND CONDS SHOULD ALLOW IDEAL CONDS FOR LATE NIGHT/EARLY MORNING
FOG IN FAVORED LOCALES.
&&

.AVIATION...
CONCENTRATED MOSTLY ON THE SHORT-TERM PERIOD IN THE TAFS DUE TO
HYDRO CONCERNS. RAIN EXPECTED TO AFFECT MOST OF THE TAF SITES
/EXCEPT MAYBE KMSS?/ THROUGH THE PERIOD. SFC FLOW ACRS THE FA
EXPECTED TO BECOME MORE WESTERLY WITH TIME AS WELL.
&&

.HYDROLOGY...
24-HR QPE /THRU AROUND 13Z TODAY/ ACRS MUCH OF VT LOOKED TO BE
GENERALLY AOB AN INCH...WITH 0.25-0.5 ACRS NRN NY STATE. ADDITIONAL
6-HR QPE /THRU 17-18Z TODAY/ LOOKED TO BE BLW AN INCH ACRS VT AND
AOB 0.5 ACRS NE NY STATE. EARLIER NERFC QPS THRU SAT /ROUGHLY
ANOTHER INCH OR TWO/ LOOKED LIKE A GOOD STARTING PT FOR ADDITIONAL
QPF.

AREA WATERWAYS ARE BEHAVING SO FAR...BUT AM CONCERNED MOSTLY ABOUT
NFFV1...WITH SOME MINOR FLOODING NEAR JONV1 /WRONG WAY BRIDGE IN
CAMBRIDGE/ POSSIBLE AS WELL INTO THIS EVENING. ESSV1 MAY CAUSE SOME
TROUBLE BY SAT MORNING. NOT TOO SURE WHAT TO MAKE OF THE LATEST FCST
FOR EBKV1...SO WILL LET IT RIDE FOR NOW. ALL THE LATEST DETAILS
SHOULD BE AVAILABLE ON BTV/S AHPS WEBSITE.

ISSUED AN URBAN AND SMALL STREAM ADVISORY ACRS MUCH OF WRN AND NC VT
EARLIER TO COVER ANY MINOR FIELD/URBAN OR SMALLER STREAM FLOODING
THAT WILL LIKELY RESULT INTO THIS EVENING FROM THE RECENT +RA. WILL
OPT TO LET THE FFA RIDE AS IS FOR NOW. LATER SHIFTS WILL CONT TO
MONITOR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ002>012-016>019 UNTIL 5 PM SATURDAY.
NY...FLOOD WATCH FOR NYZ028-031-034-035 UNTIL 5 PM SATURDAY.
&&

SHORT TERM...WGH
LONG TERM...JMG
AVIATION...MURRAY
HYDROLOGY...MURRAY
Hazardous weather outlook, May 19, 3:44 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
444 AM EDT FRI MAY 19 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-200845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
444 AM EDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR ALL OF VERMONT...NORTH OF AND
INCLUDING RUTLAND AND WINDSOR COUNTIES EXCEPT GRAND ISLE AND THE
EASTERN ADIRONDACKS OF NORTHERN NEW YORK UNTIL SATURDAY AFTERNOON.

RAIN WILL OVERSPREAD THE REGION THIS MORNING...BECOMING HEAVY AT TIMES,
ESPECIALLY IN VERMONT WHERE 1 TO 2 INCHES OF RAIN IS POSSIBLE.
GIVEN ALREADY SATURATED SOILS FROM THIS PAST WEEKEND AND LAST NIGHTS
HEAVY RAINS...STREAMS AND SMALL RIVERS COULD RISE SHARPLY AND POSSIBLY
FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SHOWERS SATURDAY AND SUNDAY BEFORE A GRADUAL DECREASE IN
AREAL COVERAGE MONDAY, THEN DRY WEATHER FOR THE REST OF THE WEEK.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. IN THE MEANTIME...RAINFALL
AMOUNTS AND ANY OBSERVATIONS OF FLOODING WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Addison

When
May 19, 6:37 PM EST to May 20, 2:00 AM EST
Where
Addison County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512591.